New Mexico, 2008

Hail and Damaging Wind in New Mexico, July 3, 2008

July 3, 2008 · NWS ABQ · 4 events in 3 counties and zones

Plenty of low level moisture combined with a weak upper level disturbance over central New Mexico to produce large hail and flash flooding. A thunderstorm produced a wet microburst and significant wind damage in Chaves County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Plenty of low level moisture combined with a weak upper level disturbance over central New Mexico to produce large hail and flash flooding. A thunderstorm produced a wet microburst and significant wind damage in Chaves County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 3, 2:00 AM MST, 11 hours 55 minutes earlier.

Area forecast discussion, Jul 3, 2:00 AM MST, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MDT THU JUL 3 2008

.DISCUSSION...
CENTER OF MID LEVEL HIGH PRESSURE SYSTEM IS PROGGED TO MIGRATE
FROM NEAR THE AZ/UT BORDER TODAY TO NEAR CENTRAL OR WESTERN NM
OVER THE WEEKEND...BEFORE DRIFTING BACK TO THE WEST EARLY NEXT
WEEK. IN THE NEAR TERM...STORMS WILL HAVE TO BUILD OFF OF RECYCLED
MOISTURE...AND STEERING FLOW SHOULD GENERALLY SEND THEM TOWARD THE
SOUTHEAST OR SOUTH ACROSS THE NORTH...AND MORE TOWARD THE SOUTH
AND SOUTHWEST IN CENTRAL AND SOUTHERN PORTIONS OF THE FORECAST
AREA. THE AREA ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN WILL
CONTINUE TO HAVE THE BEST CHANCE FOR THUNDERSTORMS CAPABLE OF
PRODUCING SIGNIFICANT RAIN FALL. ESPECIALLY IN NORTHEAST AND EAST
CENTRAL AREAS...WHERE A BACK DOOR COOL FRONT ENTERED OVERNIGHT AND
WILL LINGER THROUGH TODAY BEFORE A SURFACE LEE TROUGH SETS UP OVER THE
WEEKEND. MORE BACK DOOR INTRUSIONS ARE PROBABLE IN THE NORTHEAST
EARLY NEXT WEEK AS THE HIGH ALOFT MIGRATES BACK INTO AZ/UT. WITH
THE HIGH OVERHEAD AND A SURFACE LEE TROUGH IN THE EAST...LOOK FOR
HOT WEATHER AREAWIDE THIS WEEKEND.

44

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NORTHEAST
AND EAST CENTRAL PLAINS THIS MORNING BUT WITH MOSTLY VFR CONDITIONS.
PATCHY LOW CLOUDS OVER THESE AREAS MAY CREATE LOCAL IFR CIGS THROUGH
16Z. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN
DEVELOP OFF OF THE HIGHER TERRAIN AND MOVE SOUTHWARD THIS AFTERNOON
AND EVENING WITH OCCASIONAL MVFR CONDITIONS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ

&&

.FIRE WEATHER...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE
NORTHEAST AND EAST CENTRAL PLAINS THIS MORNING. THEN ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BUILD OFF OF
THE HIGHER TERRAIN AND MOVE SOUTH THIS AFTERNOON AND INTO TONIGHT...
WITH A DECREASE IN ACTIVITY AFTER DARK. MODERATE EAST CANYON WINDS
LIKELY EARLY TONIGHT INTO THE RIO GRANDE VALLEY. NO MAJOR SYNOPTIC
CHANGES EXPECTED IN THE SHORT TERM SO SIMILAR SCENARIO FOR DAYTIME
STORMS IS EXPECTED TO CONTINUE ON FRIDAY.

RIDGE ALOFT IS FORECASTED TO MOVE TOWARDS THE FOUR CORNERS THIS
WEEKEND. STARTING SATURDAY WE MAY SEE A DECREASE IN THE MOISTURE
AVAILABLE FOR STORMS ALONG WITH NOCTURNAL HUMIDITY RECOVERIES...
ESPECIALLY FOR THE NORTHWEST CORNER OF THE STATE. A BACK DOOR COLD
FRONT EARLY NEXT WEEK MAY BRING AN INCREASE IN MOISTURE...MAINLY
OVER THE EAST.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  96  60  98  62 /  10  10  10  10
GALLUP..........................  91  53  92  56 /  10  10  10  10
GRANTS..........................  91  55  92  56 /  10  20  10  20
GLENWOOD........................  93  59  93  66 /  20  20  20  20
CHAMA...........................  81  42  83  45 /  30  20  20  10
LOS ALAMOS......................  85  53  86  55 /  20  30  10  20
RED RIVER.......................  74  40  77  40 /  30  30  20  20
TAOS............................  85  49  88  50 /  20  30  10  20
SANTA FE........................  88  57  89  59 /  20  30  10  20
SANTA FE AIRPORT................  90  56  91  58 /  20  30  10  20
ESPANOLA........................  94  55  94  57 /  20  30  10  20
ALBUQUERQUE HEIGHTS.............  92  67  93  68 /  20  20  10  20
ALBUQUERQUE VALLEY..............  93  64  94  64 /  20  20  10  20
ALBUQUERQUE FOOTHILLS...........  90  64  92  64 /  20  30  10  20
ALBUQUERQUE WEST MESA...........  92  65  94  66 /  20  20  10  20
SOCORRO.........................  93  62  93  64 /  10  30  10  20
SANDIA PARK/CEDAR CREST.........  84  52  86  53 /  20  40  10  20
MORIARTY/ESTANCIA...............  87  54  89  55 /  20  30  10  20
CARRIZOZO.......................  90  59  91  61 /  10  20  10  20
RUIDOSO.........................  80  52  82  54 /  20  20  10  10
RATON...........................  85  53  88  53 /  30  30  10  10
LAS VEGAS.......................  82  52  86  53 /  30  30  20  10
ROY.............................  83  59  87  59 /  20  20  10  10
CLAYTON.........................  86  62  93  63 /  20  20  10  10
SANTA ROSA......................  91  60  92  62 /  20  20  10  10
TUCUMCARI.......................  92  66  96  66 /  20  20   5   5
FORT SUMNER.....................  91  65  92  66 /  10  20  10   5
CLOVIS..........................  89  63  92  63 /  10  20   5   5
PORTALES........................  90  64  91  64 /  10  20   5   5
ROSWELL.........................  92  67  95  67 /  10  20   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/40
Hazardous weather outlook, Jul 3, 4:52 AM MST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 AM MDT THU JUL 3 2008

NMZ001>021-026-041200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
552 AM MDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN THE UPPER RIO GRANDE VALLEY...NORTHERN MOUNTAINS...EAST
CENTRAL PLAINS...NORTHEAST HIGHLANDS AND NORTHEAST PLAINS.
STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...BUT AN ISOLATED TORNADO COULD ALSO DEVELOP IN THE
NORTHEAST. MOST OF THE ACTIVITY WILL MOVE TOWARD THE SOUTH AND
SOUTHWEST...AND IT COULD BE ENHANCED BY A BACK DOOR COLD FRONT IN
THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MONDAY AFTERNOON AND NIGHT...THE POTENTIAL EXISTS FOR SEVERE
THUNDERSTORMS TO DEVELOP AS ANOTHER BACK DOOR COLD FRONT ENTERS
THE NORTHEAST HIGHLANDS...NORTHEAST PLAINS AND EAST CENTRAL PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
ALONG AND NORTH OF I-40 FROM THE SANDIA MOUNTAINS EASTWARD TO THE
TEXAS BORDER...AND ALSO IN THE UPPER RIO GRANDE VALLEY.

MONDAY AFTERNOON AND EVENING...SPOTTERS MAY AGAIN NEED TO BE
ACTIVATED EAST OF THE SANGRE DE CRISTO MOUNTAINS AND SANDIA MOUNTAINS TO
THE TEXAS BORDER.

44

In the hours before

Special weather statement, Jul 3, 10:22 AM MST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1122 AM MDT THU JUL 3 2008

NMZ017-031745-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
1122 AM MDT THU JUL 3 2008

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL LINCOLN COUNTY...

AT 1120 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR CAPITAN. MOVEMENT WAS
SOUTHWEST AT 14 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALTO...ANGUS...BONITO
LAKE...FORT STANTON AND NOGAL.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

SHOEMAKE
Special weather statement, Jul 3, 11:16 AM MST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1216 PM MDT THU JUL 3 2008

NMZ011-016-017-031845-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA
VALLEY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
1216 PM MDT THU JUL 3 2008

...LINE OF STRONG THUNDERSTORMS MOVING OVER WESTERN LINCOLN COUNTY
AND EXTREME SOUTHEASTERN SOCORRO COUNTY...

AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM 10
MILES NORTHWEST OF CARRIZOZO TO 11 MILES SOUTHWEST OF CARRIZOZO. THE
LINE OF STRONG THUNDERSTORMS WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE OSCURO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

SHOEMAKE
Local storm report, Jul 3, 11:43 AM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1243 PM MDT THU JUL 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      CAPITAN                 33.54N 105.59W
07/03/2008                   LINCOLN            NM   LAW ENFORCEMENT

            FROM CAPITAN POLICE. LINCOLN CO SHERIFF RPTG DAWSON RD
            WILL BE CLOSED DUE TO HIGH WATER.

&&

SHY
Special weather statement, Jul 3, 11:50 AM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1250 PM MDT THU JUL 3 2008

NMZ011-016-031915-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-LINCOLN COUNTY HIGH PLAINS/HONDO
VALLEY-
1250 PM MDT THU JUL 3 2008

...STRONG THUNDERSTORM MOVING OVER EXTREME SOUTHEASTERN SOCORRO COUNTY
AND EXTREME WESTERN LINCOLN COUNTY...

AT 1245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 16 MILES NORTHWEST OF CARRIZOZO.
MOVEMENT WAS WEST AT 8 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL
LINCOLN COUNTY AND RURAL EAST CENTRAL SOCORRO COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

SHOEMAKE
Special weather statement, Jul 3, 12:02 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
102 PM MDT THU JUL 3 2008

NMZ004-011-031930-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-SANGRE DE CRISTO MOUNTAINS-
102 PM MDT THU JUL 3 2008

...STRONG THUNDERSTORM MOVING OVER NORTHWESTERN SAN MIGUEL COUNTY
AND EXTREME EAST CENTRAL SANTA FE COUNTY...

AT 1259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES EAST OF TERERRO.
MOVEMENT WAS SOUTH AT 6 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE LOWER COLONIAS...PECOS
AND UPPER COLONIAS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. ARROYOS AND LOW WATER CROSSINGS WILL RAPIDLY FILL WITH FAST
FLOWING WATER.

SHOEMAKE
Special weather statement, Jul 3, 1:53 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
253 PM MDT THU JUL 3 2008

NMZ004-011-032130-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-SANGRE DE CRISTO MOUNTAINS-
253 PM MDT THU JUL 3 2008

...STRONG THUNDERSTORM MOVING OVER CENTRAL SANTA FE COUNTY...

AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR LAMY. MOVEMENT WAS
SOUTHWEST AT 11 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ELDORADO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

SHOEMAKE

The radar

The Albuquerque radar (KABX), 92 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Santa Fe

When
July 3, 1:55 PM MST to 2:15 PM MST
Where
Santa Fe County, 4.18 mi N of Spiess
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.540, -105.930

The hail lasted for 20 minutes.

Hail, Santa Fe

When
July 3, 2:12 PM MST
Where
Santa Fe County, 3.44 mi WSW of Canyoncito
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.540, -105.890

The hail covered the ground.

Hail, Valencia

When
July 3, 5:01 PM MST
Where
Valencia County, 1.33 mi WNW of Los Lunas
Measured
1 in hail
Reported by
Public
Coordinates
34.810, -106.740

Thunderstorm Wind, Chaves

When
July 3, 5:30 PM MST to 5:33 PM MST
Where
Chaves County, 1.63 mi SSE of Hagerman to 1.41 mi SSE of Hagerman
Measured
76 kt (87 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.100, -104.315

Thunderstorm wind gusts in excess of 80 mph struck the southeast side of Hagerman. Outbuildings sustained heavy damage to doors and roofs and empty grain bins were destroyed. In addition, several small to medium size trees were uprooted. An estimated 2 inches of rain in 30 minutes accompanied the wet microburst.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99671, 99672, 99673, 101260.